Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 24, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 25, 2017, 12:38 PM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Oct 26, 2017, 12:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2017, 12:38 PM MDT (18:38 UTC)
- In effect from
- Oct 26, 2017, 12:00 AM MDT
- Expired
- Oct 26, 2017, 12:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Johnson County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS75 KRIW 251838 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1238 PM MDT Wed Oct 25 2017 ...STRONG NORTH WINDS EXPECTED LATE TONIGHT INTO THURSDAY MORNING... .A strong cold front will blast south across the area after midnight producing a period of very strong north wind and a brief period of light rain changing to snow. WYZ010-011-261000- /O.UPG.KRIW.HW.A.0018.171026T0600Z-171026T1800Z/ /O.NEW.KRIW.HW.W.0024.171026T0600Z-171026T1800Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 1238 PM MDT Wed Oct 25 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from midnight tonight to noon MDT Thursday. The High Wind Watch is no longer in effect. * TIMING...Very strong north winds will develop after midnight and continue through Thursday morning. The peak wind period will likely be between 3 am and 9 am. * WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph. * IMPACTS...Travellers along Interstate 25 and 90 should be prepared for very strong north wind with an increased blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ004-261000- /O.UPG.KRIW.HW.A.0018.171026T0600Z-171026T1800Z/ /O.NEW.KRIW.HW.W.0024.171026T0600Z-171026T1800Z/ North Big Horn Basin- 1238 PM MDT Wed Oct 25 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT THURSDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from midnight tonight to noon MDT Thursday. The High Wind Watch is no longer in effect. * TIMING...Very strong north winds will develop after midnight and continue through Thursday morning. The peak wind period will likely be between 3 am and 9 am. * WINDS...North wind 35 to 45 mph with gusts around 60 mph. * IMPACTS...Travellers should be prepared for very strong north wind with an increased blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Skrbac
3 follow-up statements
903 WWUS75 KRIW 260605 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1205 AM MDT Thu Oct 26 2017 ...STRONG NORTH WINDS EXPECTED THROUGH THIS MORNING... .A strong cold front will blast south across the area this morning producing a period of very strong north wind and a brief period of light rain changing to snow. WYZ010-011-261800- /O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 1205 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * TIMING...Very strong north winds will develop early this morning and continue through the rest of the morning. The peak wind period will likely be between 3 am and 9 am. * WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph. * IMPACTS...Travellers along Interstate 25 and 90 should be prepared for very strong north wind with an increased blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ004-261800- /O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ North Big Horn Basin- 1205 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * TIMING...Very strong north winds will develop early this morning and continue through the rest of the morning. The peak wind period will likely be between 3 am and 9 am. * WINDS...North wind 35 to 45 mph with gusts around 60 mph. * IMPACTS...Travellers should be prepared for very strong north wind with an increased blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
507 WWUS75 KRIW 261145 AAA NPWRIW URGENT - WEATHER MESSAGE...UPDATED National Weather Service Riverton WY 545 AM MDT Thu Oct 26 2017 ...STRONG NORTH WINDS EXPECTED THROUGH THIS MORNING... .Very strong north wind will continue behind a cold front this morning. WYZ010-011-261800- /O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 545 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * TIMING...Very strong north winds will continue through the rest of the morning. The peak wind period will likely be until 9 am. * WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph. * OBSERVED WINDS...A peak wind gust of 59 mph was recorded at the Buffalo Airport at 515 am. * IMPACTS...Travellers along Interstate 25 and 90 should be prepared for very strong north wind with an increased blowover risk. I90 between Buffalo and Gillette and I25 between Buffalo and Reno Road were closed to light high-profile vehicles at 535 am. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ004-261800- /O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ North Big Horn Basin- 545 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * TIMING...Very strong north winds will continue through the rest of the morning. The peak wind period will likely be until 9 am. * WINDS...North wind 35 to 45 mph with gusts around 60 mph. * OBSERVED WINDS...A peak wind gust of 55 mph was recorded at the South Big Horn County Airport in Greybull at 451 am. * IMPACTS...Travellers should be prepared for very strong north wind with an increased blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
631 WWUS75 KRIW 261759 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1159 AM MDT Thu Oct 26 2017 ...The High Wind Warning Will Expire at Noon MDT... .Strong winds across northern Wyoming are decreasing as a strong cold front pushes south and out of the state. Therefore, the high wind warning will expire at noon. WYZ010-011-261900- /O.EXP.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 1159 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... Earlier wind gusts of around 60 mph have decreased across Johnson County. Midday wind speeds of of 25 to 35 mph with gusts near 50 mph will gradually decrease this afternoon. Therefore, the high wind warning will expire at noon. $$ WYZ004-261900- /O.EXP.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/ North Big Horn Basin- 1159 AM MDT Thu Oct 26 2017 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... Earlier wind gusts of around 60 mph have decreased across the northern Big Horn Basin. Midday wind speeds of of 20 to 30 mph with gusts near 40 mph will gradually decrease this afternoon. Therefore, the high wind warning will expire at noon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 25, 12:05 PM MDT, 33 minutes earlier.
Area forecast discussion, Oct 25, 12:05 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1205 PM MDT Wed Oct 25 2017 .SHORT TERM...Today through Friday night Issued at 131 AM MDT Wed Oct 25 2017 Imagery shows an amplified ridge/trof pattern across the CONUS (west/east). The next upper lvl SW trof that will eventually affect WY currently is just now coming into BC. H5 heights currently around 588dm +/- 4dm across the FA. The SFC currently aligns well with the upper levels and seasonally strong high pressure entrenched across the wrn CONUS. No precip falling anywhere over/near WY. Today: Warming and drying trend in place as heights continue to rise with the ridge. Expecting good above seasonal warming (easily warmest day of the week). However, it will come at a price in the form of elevated to extreme fire weather conditions for many locations across central and southern WY as the seasonally warm and very dry atmosphere combines with increasing west to southwest wind in advance of tonight's and tomorrow's weather system. ATTM, it appears that portions of Natrona and Fremont county will stand the best chance for extreme (Red Flag) conditions of RH<=15 percent and winds sustained/gusting >= 25 mph. Fire Weather Watch was converted to a Warning for forecast zones 19 and 20 (Fire Weather zones 289 and 280 respectively) to support these forecast conditions this afternoon and early evening. Tonight night through Thursday: the upstream SW trof mentioned above will cruise into/through the ridge, bringing much colder temps and modest moisture along with with a rather vigorous cold front through WY. The most brutal activity with this system will be the sharp decreases in temperatures as the wind shifts out of the north at and behind the cold front. Winds will gust from 25 to 55 mph at times...highest over portions of Johnson County which may see a few periods of high wind. Precip, both liquid or frozen, will be modest with this very quick moving system with snow amounts < 4 inches in the high mountains of the north (both Absarokas and Bighorns) and generally less than 2 inches across the lowlands east of the Divide. The higher snow amounts over the lower elevation's should occur over Natrona county in upslope flow either south of Casper going up the Casper mountain or perhaps in the Rattlesnake mountains and around a convergence zone due to set-up south of the Bighorns - through the day Thursday. However, it's a quick hitter...then gone. Thursday night...clear/clearing and cold with lows in the teens and 20s for most locations in the CWA. Friday/Friday night will see some modest warming with sunny/clearing skies and relatively light wind around the CWA. Perhaps an isolated shower will be possible, but not terribly probable, late Friday night with the approach and passage of a weak upper wave and associated SFC trof. Not much impact of any kind here...if it happens at all. .LONG TERM...Saturday through Wednesday night Issued at 131 AM MDT Wed Oct 25 2017 Synopsis...The ridge of high pressure will begin to break down Saturday, as a strong upper low heads toward the Upper Midwest and an inside slider (cut off low) moves southward along the PACNW coastline. A cold front associated with the Upper Midwest system will move through WY Monday, as the ridge reestablishes itself over the North Pacific. By Tuesday, the models begin to diverge substantially. The GFS keeps dry northwest flow over the region with a couple of minor shortwaves passing through the state, while the ECMWF quickly drops an upper low over the Northern Rockies. Strong winds will be possible over central and southern portions Wednesday, ahead of a cold front that will move through Wednesday night. Discussion...Conditions are expected to remain dry Saturday and Sunday. Isolated to scattered rain and snow showers will occur Monday, as the cold front moves through the area. Rain will mainly occur by Monday afternoon. Will stay with the GFS solution for the rest of the forecast period for now. Models will continue to flip- flop for the next couple of runs and will get a better handle by then. && .AVIATION...For the 18Z TAFS through 18Z Thursday afternoon Issued at 1205 PM MDT Wed Oct 25 2017 Starting out we will see VFR conditions so the main concern for today will be gusty winds across the forecast areas. NAM guidance indicates a southwest to westerly flow with gusts to 25kts in most areas. KCPR will see the highest gusts of 35 to 40kts. Winds should decrease for a short period in most areas Thursday after 01Z. Just after midnight a cold front will push into Northern Wyoming moving south. This front will quickly bring temps to near or below freezing so what may start as rain will quickly change to snow. Precip will begin around 07Z in the area of KCOD/KWRL and spread south starting at 11Z at the latest. The Wind River Mountains will spare KBPI/KPNA of most if not all precip. Expect MVFR with isolated IFR conditions with this front. Winds will also be a concern with this front shifting the flow to the north and increasing gusts to 35kts during passage. Precip should taper off between 16Z to 18Z with conditions improving back to VFR afterwards. && .FIRE WEATHER... Issued AT 131 AM MDT Wed Oct 25 2017 Fuels remain at critical levels across over Fremont, Johnson and Natrona Counties. (Please see the Fire Weather Forecast product for more information). ...Elevated Fire Conditions east of the Divide and across southern Wyoming this afternoon... ...Red Flag Warning for Zones 280 and 289 this Afternoon... Today will have seasonal temperatures dry with modest minimum RH values ranging from the lower teens to 25 percent across the lower elevations east of the Divide and over southern WY. Winds across most of Wyoming will range from 15 to 25 mph in the afternoon with gusts 30 mph or greater across portions of central and southern Wyoming. This will in effect raise Fire Weather conditions to elevated for most of the low land areas east of the Divide and into the extreme category over fire zones 280 and 289. Precipitation will be on the increase late tonight through the day Thursday before clearing out Thursday night. Otherwise, Thursday will be below seasonal as far as temperatures with much higher RH values ranging from 30 percent in some western valleys to as much as 75 percent in the mountains. Winds east of the Divide and behind a cold front will gust anywhere from 30 to 55 mph at times with the higher wind speeds over Johnson County through much of Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ280-289. High Wind Watch from late tonight through Thursday morning for WYZ004-010-011. && SHORT TERM...Braun LONG TERM...LaVoie AVIATION...Hulme FIRE WEATHER...Braun
Hazardous weather outlook, Oct 25, 9:53 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 953 AM MDT Wed Oct 25 2017 WYZ001>020-022>030-261200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 953 AM MDT Wed Oct 25 2017 ...Red Flag Warning for Portions of Central and Northern Wyoming This Afternoon and early Evening... ...High Wind Watch for the Lower Elevations of Johnson County and the Northern Big Horn Basin late Tonight and Thursday Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Today...Windy, warm, and dry conditions will result in elevated to extreme fire weather conditions east of the Divide and across southern Wyoming. Late tonight...Turning colder with strong north winds and a chance of snow across northern Wyoming. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Cold with strong north winds and a chance of snow for most areas east of the Divide. Monday...A chance of rain and snow and colder. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Oct 25, 9:47 AM MDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Riverton WY 947 AM MDT Wed Oct 25 2017 WYZ003-252200- Cody Foothills- Including the cities of Cody and Meeteetse 947 AM MDT Wed Oct 25 2017 Strong southwest winds will blow today with the strongest winds this afternoon. Southwest winds of 25 to 35 mph will cover much of the area with gusts of 45 to 55 mph at times, especially in the normally windier locations. A few locales could see brief gusts around 60 mph. The winds will decrease briefly by early this evening before increasing out of the north after midnight as a strong cold front blasts across the area from the north. The Wyoming Department of Transportation advises no light trailer traffic along highway 120 between Cody and Clark due to wind speeds above 50 MPH. These winds may cause loss of vehicle control or a blow over to high profile vehicles traveling empty or with a light road. Drivers of such vehicles are advised to delay travel. WYZ019-020-252200- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 947 AM MDT Wed Oct 25 2017 Strong southwest wind will blow across the area through the afternoon. Southwest winds of 25 to 40 mph will be common with gusts over 50 mph quite common. A few of the windier locations like Outer Drive on the south side of Casper will gust around 60 mph at times. The winds will decrease tonight but then as a cold front blasts across the area Thursday morning, strong north winds will develop along with a period of snow. Snowfall amounts from a skiff to 2 inches will fall across much of the area during the day Thursday. The Wyoming Department of Transportation advises no light trailer traffic along state highways 20 26, 220 and Interstate 25 due to wind speeds above 50 MPH. These winds may cause loss of vehicle control or a blow over to high profile vehicles traveling empty or with a light road. Drivers of such vehicles are advised to delay travel. Skrbac
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 9:39 AM MDT | High Wind Watch | RIW | Big Horn, Johnson, Park | 3 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.